Alert archive / California / Special Weather Statements in 2014
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 3, 2014, 3:48 PM PDT for Alpine County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2014, 3:48 PM PDT (22:48 UTC)
- Expired
- Aug 3, 2014, 4:30 PM PDT
- In force
- 42 min
- Issued by
- NWS Reno, NV
County Alpine County, CA
The radar
The Reno radar (KRGX), 159 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3106 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
894
WWUS85 KREV 032248
SPSREV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
348 PM PDT SUN AUG 3 2014
CAZ072-073-032330-
GREATER LAKE TAHOE AREA-MONO-
348 PM PDT SUN AUG 3 2014
...HEAVY RAINFALL NEAR HIGHWAY 395 AND 108 JUNCTION...
AT 342 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DEVILS GATE SUMMIT...OR 5 MILE EAST OF
BOOTLEG CAMPGROUND.
STEADY HEAVY RAINFALL HAS BEEN OCCURRING WITH THIS STORM WITH RAIN
AMOUNTS NEAR ONE INCH PER HOUR.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE FROM THE JUNCTION OF HIGHWAYS 395 AND 108 TO WALKER.
&&
LAT...LON 3860 11941 3847 11924 3813 11952 3814 11954
3815 11958 3821 11964 3825 11962 3828 11967
3837 11965 3841 11968
TIME...MOT...LOC 2243Z 315DEG 13KT 3837 11936
$$
TFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:23 PM PDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 3, 2:23 PM PDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 223 PM PDT SUN AUG 3 2014 .SYNOPSIS... LOW PRESSURE MOVING NORTH INTO CALIFORNIA AND NEVADA WILL BRING A VERY MOIST AIR MASS TO THE REGION FOR THE NEXT FEW DAYS. THUNDERSTORMS WITH HEAVY RAIN ARE MOST LIKELY SOUTH OF HIGHWAY 50 THROUGH THIS EVENING. BANDS OF RAIN AND EMBEDDED THUNDERSTORMS WILL SPREAD NORTH ACROSS THE REMAINDER OF THE REGION TONIGHT THROUGH MONDAY. MORE THUNDERSTORMS ARE POSSIBLE TUESDAY AS THE LOW STALLS OVER CALIFORNIA. THUNDERSTORMS LOOK TO CONTINUE THROUGH THE WEEK AS WELL AS MOISTURE REMAINS. && .SHORT TERM... EXTENSIVE CLOUD COVER AHEAD OF THE UPPER LOW OVER SOUTHERN CALIFORNIA HAS KEPT TEMPS DOWN THIS AFTERNOON. IT HAS ALSO LIMITED INSTABILITY DESPITE THE ABUNDANT MOISTURE WITH PWS NEAR 1 INCH. AT THIS POINT, WITH INSTABILITY NOT AS GREAT AS EXPECTED, THE THREAT FOR FLASH FLOODING LOOKS MUCH LOWER. THAT SAID, A COUPLE THUNDERSTORMS HAVE FORMED OVER NORTHERN NYE COUNTY DESPITE THE CLOUD COVER. SINCE THERE COULD BE A FEW EMBEDDED THUNDERSTORMS WITH VERY HEAVY RAIN THIS EVENING WILL LEAVE THE FLASH FLOOD WATCH AS IS AND LET THE NEXT SHIFT EVALUATE. OTHERWISE, THE MODELS AGREE ON TAKING THE UPPER LOW NORTH INTO WESTERN NEVADA FOR MONDAY. AHEAD OF THE LOW, EXPECT SHOWERS WITH ISOLATED THUNDERSTORMS IN A BAND THAT MOVES NORTH. THE EAST FLOW AHEAD OF THE LOW WILL ALSO AID IN UPSLOPE AGAINST THE SIERRA. MODELS HIT THE BEST BAND IN MONO-MINERAL COUNTIES TONIGHT WHERE 1/2 OF RAIN IS POSSIBLE. THE BAND THEN WEAKENS AS IT MOVES NORTH TOMORROW WITH LIGHTER AMOUNTS. EXTENSIVE CLOUD COVER IS EXPECTED AGAIN TOMORROW SO SCT SHOWERS AND ISOLATED THUNDERSTORMS LOOK MOST LIKELY OUTSIDE OF THIS RAIN BAND. AGAIN, ANY STORMS WOULD BE CAPABLE OF VERY HEAVY RAIN WITH THE ABUNDANT MOISTURE. THE LOW THEN SPLITS WITH PART OF IT INTO CENTRAL CALIFORNIA WHILE THE OTHER PART MOVING INTO THE NORTHERN ROCKIES. WITH FLOW REMAINING LIGHT, MOISTURE SHOULD REMAIN ACROSS THE EASTERN SIERRA AND WESTERN NEVADA. CLOUD COVER IS EXPECTED TO BE LESS AS THE LOW WEAKENS SO MORE SUN WILL LIKELY LEAD TO SCATTERED SHOWERS AND STORMS, POSSIBLY A FEW WITH VERY HEAVY RAINS. OVERALL, TEMPERATURES DURING THE DAY WILL REMAIN BELOW NORMAL WITH THE CLOUD COVER WITH MILD NIGHTS. THE COLDEST DAY WILL BE MONDAY WITH THE MOST EXTENSIVE CLOUD COVER AND BEST CHANCE OF WIDESPREAD SHOWERS. WALLMANN .LONG TERM...WEDNESDAY THROUGH SUNDAY... A SERIES OF SHORTWAVE TROUGHS WILL PROVIDE ENOUGH MOISTURE AND INSTABILITY FOR CHANCES OF SHOWERS AND STORMS INTO EARLY NEXT WEEKEND. FOR WEDNESDAY, MODELS HAVE BEEN DIGGING THE TROUGH AXIS FURTHER SOUTHWEST LEAVING AN ELONGATED VORTICITY AXIS SPREAD ACROSS NORTHWESTERN NEVADA. PWATS WILL REMAIN ABOVE 0.8 INCHES WITH ENOUGH INSTABILITY TO ALLOW FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE SIERRA AND WESTERN NEVADA. ENSEMBLES SHOWING FAIRLY LOW SPREAD WITH THE LOCATION OF THE TROUGH AND AS A RESULT HAVE INCREASED POPS TO SCATTERED COVERAGE MAINLY ALONG PERSHING AND CHURCHILL COUNTY. THE TROUGH WILL BEGIN TO PUSH EASTWARD THURSDAY AND FRIDAY WITH DRIER AIR FILTERING ACROSS NORTHERN CALIFORNIA FAR NORTHWESTERN NEVADA. ISOLATED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS THE SIERRA THROUGH THE WESTERN NEVADA BASIN AND RANGE WITH BETTER DAYTIME HEATING FROM REDUCED CLOUD COVER. COLUMN MOISTURE WILL BE LOWER THURSDAY BUT STILL SUFFICIENT FOR PRECIPITATION PARTICULARLY ACROSS AREAS WHERE INSTABILITY WILL BE STRONGER(EASTERN PERSHING/CHURCHILL COUNTIES AND THE SIERRA). FOR SATURDAY, ANOTHER WEAK TROUGH DEVELOPS ACROSS THE WEST COAST WHICH AGAIN MAY PROVIDE SOME LOW CHANCES FOR PRECIPITATION MAINLY ACROSS THE SIERRA. FORECASTER CONFIDENCE IS LOW BY THIS POINT WITH ENSEMBLE SPREADS MUCH GREATER AT THIS TIME. WILL INCLUDE JUST A SLIGHT CHANCE MENTION OF THUNDERSTORMS ACROSS THE SIERRA BY SATURDAY WITH A WARMING AND DRYING TREND FOR THE REMAINDER OF THE WEEKEND AS NUMERICAL GUIDANCE BEGINS TO BUILD A RIDGE WESTWARD ACROSS WESTERN NEVADA. FUENTES && .AVIATION... WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS EVENING WITH BEST POTENTIAL FOR HEAVY RAIN EXISTING MAINLY SOUTH HIGHWAY 50. LACK OF STRONG INSTABILITY MAY KEEP THE CHANCE OF THUNDERSTORMS TO LESS THAN 20 PERCENT. MVFR CEILINGS, VISIBILITY BELOW 3 SM AND MOUNTAIN TOP OBSCUREMENTS ARE POSSIBLE IN AND AROUND THUNDERSTORMS. GUSTY OUTFLOW WINDS MAY PRODUCE AREAS OF BLOWING DUST PARTICULARLY NEAR KLOL AND KNFL THRU THIS EVENING AS STORM TRACKS MOVES EAST TO WEST ACROSS DESERT REGIONS AND DRY LAKE BEDS. SMOKE FROM WILDFIRES ACROSS NORTHERN CALIFORNIA SHOULD TRACK NORTH INTO OREGON THROUGH THIS EVENING WITH SOUTHERLY FLOW IN PLACE. FUENTES && .REV WATCHES/WARNINGS/ADVISORIES... NV...FLASH FLOOD WATCH THROUGH LATE TONIGHT NVZ001. CA...FLASH FLOOD WATCH THROUGH LATE TONIGHT CAZ073. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 3, 3:48 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
348 PM PDT SUN AUG 3 2014
CAZ072-073-032330-
GREATER LAKE TAHOE AREA-MONO-
348 PM PDT SUN AUG 3 2014
...HEAVY RAINFALL NEAR HIGHWAY 395 AND 108 JUNCTION...
AT 342 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DEVILS GATE SUMMIT...OR 5 MILE EAST OF
BOOTLEG CAMPGROUND.
STEADY HEAVY RAINFALL HAS BEEN OCCURRING WITH THIS STORM WITH RAIN
AMOUNTS NEAR ONE INCH PER HOUR.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE FROM THE JUNCTION OF HIGHWAYS 395 AND 108 TO WALKER.
&&
LAT...LON 3860 11941 3847 11924 3813 11952 3814 11954
3815 11958 3821 11964 3825 11962 3828 11967
3837 11965 3841 11968
TIME...MOT...LOC 2243Z 315DEG 13KT 3837 11936
TFThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:33 PM PDT | Special Weather Statement | REV | Churchill | 57 min |
| Aug 2, 6:59 PM PDT | Dust Storm Warning | REV | Churchill, Lyon, Pershing, Washoe | 2 hr |
| Aug 2, 8:15 PM PDT | Special Weather Statement | REV | Storey | 45 min |
| Aug 2, 9:33 PM PDT | Special Weather Statement | REV | Churchill | 57 min |
Nearby
Special Weather Statements in California, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.